Washington, 2011

Heavy Rain in Washington, July 25, 2011

July 25, 2011 · NWS OTX · 1 event in 1 county or zone

A dynamic and potent frontal system moved across north central Washington during the morning hours. Thunderstorms developed just out ahead and along the cold front with periods of moderate to heavy rain reported in the Wenatchee Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$640,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A dynamic and potent frontal system moved across north central Washington during the morning hours. Thunderstorms developed just out ahead and along the cold front with periods of moderate to heavy rain reported in the Wenatchee Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 25, 3:55 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 3:55 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT MON JUL 25 2011

.SYNOPSIS...
A STRONG WEATHER DISTURBANCE WILL PASS THROUGH THE INLAND
NORTHWEST TODAY WITH A VIGOROUS COLD FRONT EXPECTED TO PASS
THROUGH THE REGION THIS AFTERNOON. THIS WILL RESULT IN WIDESPREAD
SHOWERS AND THUNDERSTORMS THAT WILL LAST WELL INTO THE EVENING
HOURS. A SERIES OF WEAKER IMPULSES WILL PASS THROUGH THE AREA ON
TUESDAY AND WEDNESDAY WITH A SMALLER CHANCE OF MAINLY MOUNTAIN
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL DROP BACK TO BELOW
NORMAL FROM TUESDAY THROUGH MID WEEK...WITH A SLOW WARMING TREND
TO NEAR NORMAL OR SLIGHTLY ABOVE NORMAL BY THE WEEKEND.

&&

.DISCUSSION...
TODAY AND TONIGHT...CHANGES ARE UNDER WAY THIS MORNING. THE RIDGE
THAT BROUGHT ABOVE NORMAL TEMPERATURES IS SHIFTING EAST IN RESPONSE
TO A DEEP UPPER LEVEL TROUGH THAT IS RAPIDLY MOVING ONTO THE WEST
COAST. WE ARE EXPECTING A VIGOROUS COLD FRONT TO MOVE THROUGH THE
FORECAST AREA THIS AFTERNOON AND BE EAST INTO MONTANA BETWEEN
03-06Z. CURRENTLY SOUTHWEST FLOW IS ADVECTING MID AND UPPER LEVEL
MOISTURE INTO THE REGION AND HELPING TO DESTABILIZE THE ATMOSPHERE.
MODERATE TO STRONG FORCING IS PROVIDING AMPLE LIFT TO TAP INTO
THIS INSTABILITY RESULTING IN EARLY MORNING SHOWERS AND
THUNDERSTORMS ACROSS MY SOUTHERN ZONES AS FAR NORTH AS SPOKANE
COUNTY. THE NOCTURNAL THUNDERSTORMS SHOULD DIMINISH A FEW HOURS
AFTER SUNRISE...WHEN CONVECTION SHIFTS TO SURFACE BASED.

FOR THE REMAINDER OF THE DAY...AS WE CAN SEE FROM OVERNIGHT
CONVECTION THE ATMOSPHERE HAS DESTABILIZED NICELY OVERNIGHT...WITH
PLENTY OF MID LEVEL MOISTURE TO WORK WITH. AS THE SURFACE WARMS
THROUGH THE DAY SURFACE BASED CAPE WILL INCREASE TO 500-700 J/KG
AND 0-6KM SHEAR WILL INCREASE TO 30-40KTS. ANY INHIBITION WILL
EASILY BE OVERCOME AND SHOWERS AND THUNDERSTORM ACTIVITY SHOULD
INCREASE THROUGH THE LATE MORNING HOURS. FORCING ALONG THE COLD
FRONT WILL BE THE ICING ON THE CAKE TO GET ACTIVE CONVECTION GOING
FORM LATE MORNING THROUGH EARLY EVENING. GUSTY WINDS AND SMALL
HAIL WILL BE LIKELY AS THE FRONT MOVES ACROSS THE FORECAST AREA
THIS AFTERNOON AND WELL INTO THE EVENING. TEMPERATURES WILL BE
SLIGHTLY COOLER TODAY DUE MAINLY TO INCREASED CLOUD COVER AND ADDED
MOISTURE IN THE ATMOSPHERE...BUT WILL REMAIN ON THE WARM SIDE OF
NORMAL AS THE FRONT IS NOT EXPECTED TO MOVE THROUGH UNTIL LATE.

WINDS WILL BE ON THE INCREASE THROUGH THE DAY AS WELL. WINDS WILL
INCREASE THROUGH CASCADE GAPS THIS MORNING...THEN SPILL ONTO THE
EAST SLOPES AND BASIN LATER THIS AFTERNOON. SOUTHWEST WINDS 15-25
MPH WITH GUSTS 30-35 MPH WILL BE POSSIBLE LATE TODAY AND THIS
EVENING. ALL INDICATIONS ARE THAT RELATIVE HUMIDITY WILL COME
SCREAMING UP WITH THE FRONT SO THERE ARE NO FIRE WEATHER CONCERNS
FOR WIND/RH AT THIS TIME.

FOR TONIGHT...THE CONVECTION WILL GET PUSHED MAINLY INTO THE
NORTHEAST ZONES AFTER 03-06 TONIGHT AND FINALLY WIND DOWN THROUGH
THE NIGHT. UP-SLOPING FLOW INTO THE IDAHO PANHANDLE WILL KEEP SOME
MENTION OF SHOWERS THROUGH THE NIGHT. /TOBIN

TUESDAY THROUGH WEDNESDAY NIGHT...THE REGION WILL REMAIN IN A BROAD
TROUGH THAT WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS OVER
THE NORTHERN THIRD OF THE FORECAST AREA THROUGH MID WEEK. A COUPLE
OF SHORTWAVE IMPULSES WILL ROLL THROUGH THE TROUGH...A WEAK ONE ON
TUESDAY AND A BIT STRONGER ONE WEDNESDAY. MOST OF THE PRECIPITATION
WILL BE CONFINED TO THE NORTHERN BORDER AREA AND...NORTHEAST
MOUNTAINS OF WASHINGTON AND NORTHERN PANHANDLE OF IDAHO.
CONVECTIVE PARAMETERS ARE MARGINAL BUT WORTHY OF A MENTION OF
ISOLATED THUNDERSTORMS DEVELOPING DURING PEAK DAYTIME HEATING
COMBINED WITH A COLD POOL ALOFT CLIPPING THE NORTHERN TIER...
DESTABILIZING THE ATMOSPHERE. LOWER HEIGHTS AND SOME CLOUD COVER
WILL KEEP TEMPERATURES ON THE COOL SIDE OF NORMAL...ESPECIALLY ACROSS
THE NORTHERN PORTION OF THE FORECAST AREA WHILE THE SOUTHERN VALLEYS
WILL TREND A BIT CLOSER TO NORMAL.

THURSDAY THROUGH SUNDAY..,THE WEATHER PATTERN WILL SHIFT TO MORE
ZONAL FLOW WITH DRY CONDITIONS AND TEMPERATURES REBOUNDING TOWARD
NORMAL READINGS. ANOTHER PACIFIC TROUGH WILL APPROACH THE NORTHWEST
COAST BY THE END OF THE WEEKEND...PLACING THE REGION IN MOIST
SOUTHWEST FLOW. THIS WILL INCREASE THE RISK OF SHOWERS AND
THUNDERSTORMS ACROSS THE INLAND NORTHWEST BUT PERHAPS NOT UNTIL
EARLY MONDAY. /KELCH

&&

.AVIATION...
12Z TAFS...ALL TAF SITES SHOULD PREPARE FOR ACTIVE WEATHER THROUGH
THIS EVENING AS AN UPPER LEVEL TROUGH DRAGS A STRONG COLD FRONT
THROUGH THE REGION THIS AFTERNOON. HIGH BASED CONVECTION WITH
ISOLD/SCT -SHRA AND EMBEDDED -TSRA THROUGH 15-16Z THIS MORNING AT
ALL TAF SITES. THEN WE SHOULD SEE A BREAK UNTIL MID AFTERNOON WHEN
AIR MASS SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP. THE FOCUS
HOWEVER WILL BE ALONG THE COLD FRONT AS IT MOVES FROM THE CASCADES
BETWEEN 21Z-00Z LATE THIS AFTERNOON...AND IS EXPECTED TO BE EAST OF
THE FORECAST AREA AFTER 06Z. EXPECT BRIEF BUT HEAVY -SHRA/-TSRA...SMALL
HAIL AND VERY GUSTY OUTLFOW WINDS WITH ANY TS TODAY. CONDITIONS
SHOULD BEGIN TO IMPROVE ACROSS THE WEST AFTER 00Z AND ACROSS THE
EAST AFT 06Z. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        86  58  78  55  78  54 /  30  60  10  10  10  10
COEUR D'ALENE  84  57  75  54  75  51 /  20  60  10  20  10  10
PULLMAN        83  51  77  47  77  46 /  20  50  10  10  10  10
LEWISTON       90  60  85  57  85  55 /  20  40  10  10  10   0
COLVILLE       89  55  81  50  81  49 /  40  60  30  30  20  10
SANDPOINT      82  54  73  49  73  45 /  30  60  30  40  20  20
KELLOGG        82  54  72  50  72  49 /  30  60  20  20  20  10
MOSES LAKE     89  57  85  54  85  53 /  30  30  10  10  10   0
WENATCHEE      85  61  83  56  83  56 /  30  20  10  10  10   0
OMAK           88  57  83  52  82  52 /  40  50  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 25, 4:08 AM PST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT MON JUL 25 2011

IDZ001>004-026-027-WAZ031>038-041>044-261330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
508 AM PDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

HOWEVER SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
EARLY MORNING HOURS...THEN INCREASE IN AREA AND INTENSITY THIS
AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN BRIEF HEAVY
RAIN...LIGHTNING...SMALL HAIL AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Chelan

When
July 25, 6:00 AM PST to 12:30 PM PST
Where
Chelan County, Wenatchee to 6.33 mi N of Azwell
Crop damage
$640,000
Reported by
Newspaper
Coordinates
47.420, -120.320

Significant rainfall resulted in cherry damage to several orchards from the Wenatchee area, northward toward Pateros. It was reported that up to approximately fifteen percent or more of the cherry orchards were damaged. The Skeena variety of cherries was most damaged as the rainfall resulted in severe cracking of fruit. The ASOS at the Wenatchee Airport reported 0.30 inches of rainfall between 0600PST and 1200PST. Damage estimations were based on a loss of 150 tons of cherries combined with the additional costs of renting roughly a dozen helicopters used to dry the orchards. One helicopter pilot died when the low-flying aircraft clipped a power-line and crashed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324875.